Alert archive / South Dakota / High Wind Warnings in 2012
High Wind Warning 2, NWS Rapid City, SD
NWS Rapid City, SD issued this high wind warning at Jan 25, 2012, 3:29 AM MST for Harding County, South Dakota. It took effect at Jan 25, 2012, 11:00 AM MST. It was in force for 10 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 25, 2012, 3:29 AM MST (10:29 UTC)
- In effect from
- Jan 25, 2012, 11:00 AM MST
- Expired
- Jan 25, 2012, 9:06 PM MST
- In force
- 10 hr
- Issued by
- NWS Rapid City, SD
County Harding County, SD
The radar
The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 25, 3:52 PM MST | HIGH SUST WINDS 46 | Buffalo, SD | |
| Jan 25, 3:52 PM MST | NON-TSTM WND GST 67 | Buffalo, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 10.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2098 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
295 WWUS73 KUNR 251029 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 329 AM MST WED JAN 25 2012 .AN ALBERTA CLIPPER WILL TRACK ACROSS SOUTH CENTRAL CANADA TODAY. IT WILL CREATE A TIGHT PRESSURE GRADIENT OVER FAR NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING RESULTING IN GUSTY WEST TO NORTHWEST WINDS. SDZ001-251830- /O.NEW.KUNR.HW.W.0002.120125T1800Z-120126T0600Z/ HARDING- INCLUDING THE CITY OF...BUFFALO 329 AM MST WED JAN 25 2012 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM MST THIS EVENING. * WINDS WILL BECOME WEST TO NORTHWEST BY AFTERNOON AND INCREASE TO 30 TO 45 MPH WITH GUSTS NEAR 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. && $$ SDZ002-012>014-251830- /O.NEW.KUNR.WI.Y.0007.120125T1800Z-120126T0600Z/ PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- INCLUDING THE CITIES OF...LEMMON...BISON...BELLE FOURCHE... FAITH...DUPREE 329 AM MST WED JAN 25 2012 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 11 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM MST THIS EVENING. * WINDS WILL BECOME WEST TO NORTHWEST BY AFTERNOON AND INCREASE TO 25 TO 35 MPH WITH GUSTS AROUND 45 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
3 follow-up statements
475 WWUS73 KUNR 251637 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 937 AM MST WED JAN 25 2012 .AN ALBERTA CLIPPER WILL TRACK ACROSS SOUTH CENTRAL CANADA TODAY. IT WILL CREATE A TIGHT PRESSURE GRADIENT OVER FAR NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING RESULTING IN GUSTY WEST TO NORTHWEST WINDS. SDZ001-260000- /O.CON.KUNR.HW.W.0002.120125T1800Z-120126T0600Z/ HARDING- INCLUDING THE CITY OF...BUFFALO 937 AM MST WED JAN 25 2012 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING. * WINDS WILL BECOME WEST TO NORTHWEST THIS AFTERNOON AND INCREASE TO 35 TO 45 MPH WITH GUSTS NEAR 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. && $$ SDZ002-012>014-260000- /O.CON.KUNR.WI.Y.0007.120125T1800Z-120126T0600Z/ PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- INCLUDING THE CITIES OF...LEMMON...BISON...BELLE FOURCHE... FAITH...DUPREE 937 AM MST WED JAN 25 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING. * WINDS WILL BECOME WEST TO NORTHWEST THIS AFTERNOON AND INCREASE TO 25 TO 35 MPH WITH GUSTS AROUND 45 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
624 WWUS73 KUNR 252102 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 202 PM MST WED JAN 25 2012 .AN ALBERTA CLIPPER WILL CREATE A TIGHT PRESSURE GRADIENT OVER FAR NORTHWESTERN SOUTH DAKOTA LATE THIS AFTERNOON INTO THIS EVENING RESULTING IN GUSTY WEST TO NORTHWEST WINDS. SDZ001-260600- /O.CON.KUNR.HW.W.0002.000000T0000Z-120126T0600Z/ HARDING- INCLUDING THE CITY OF...BUFFALO 202 PM MST WED JAN 25 2012 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING. * WINDS WILL BECOME NORTHWEST LATE THIS AFTERNOON AND INCREASE TO 35 TO 45 MPH WITH GUSTS AS HIGH AS 55 MPH. * THE WINDS WILL GRADUALLY DIMINISH DURING THE EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT FOR DEBRIS OR DUST BLOWING ACROSS THE ROAD. && $$ SDZ002-012>014-260600- /O.CON.KUNR.WI.Y.0007.000000T0000Z-120126T0600Z/ PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- INCLUDING THE CITIES OF...LEMMON...BISON...BELLE FOURCHE... FAITH...DUPREE 202 PM MST WED JAN 25 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING. * WINDS WILL BECOME WEST TO NORTHWEST LATE THIS AFTERNOON AND INCREASE TO 25 TO 35 MPH WITH GUSTS AROUND 45 MPH. * THE WINDS WILL GRADUALLY DIMINISH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE DRIVING...BE PREPARED FOR SUDDEN WIND GUSTS THAT CAN CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE...ESPECIALLY ON OPEN STRETCHES...OR AS YOU APPROACH THE CREST OF HILLS. ALSO BE ALERT FOR DEBRIS OR DUST BLOWING ACROSS THE ROAD. && $$
435 WWUS73 KUNR 260406 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 906 PM MST WED JAN 25 2012 SDZ001-260515- /O.CAN.KUNR.HW.W.0002.000000T0000Z-120126T0600Z/ HARDING- INCLUDING THE CITY OF...BUFFALO 906 PM MST WED JAN 25 2012 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE HIGH WIND WARNING. $$ SDZ002-012>014-260515- /O.CAN.KUNR.WI.Y.0007.000000T0000Z-120126T0600Z/ PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- INCLUDING THE CITIES OF...LEMMON...BISON...BELLE FOURCHE... FAITH...DUPREE 906 PM MST WED JAN 25 2012 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND ADVISORY. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Jan 25, 2:58 AM MST, 31 minutes earlier.
Area forecast discussion, Jan 25, 2:58 AM MST, 31 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
258 AM MST WED JAN 25 2012
.DISCUSSION...09Z SURFACE ANALYSIS HAD LOW PRESSURE OVER CENTRAL
AB WITH TROUGH INTO EASTERN WY. ISALLOBARIC FORCING BRINGING SOME
GUSTY SOUTHWEST WINDS TO NORTHEASTERN WY AND THE HIGHER BLACK HILLS.
THESE WINDS WILL SUBSIDE THIS MORNING AS PRESSURE FALLS SHIFT EAST
IN RESPONSE TO RATHER STRONG LOOKING SHORTWAVE CURRENTLY OVER
SOUTHERN AB. THIS SHORTWAVE WILL PUSH LOW EAST ACROSS SOUTH
CENTRAL CANADA TODAY AS SURFACE TROUGH MOVES EAST OF CWA. ANOTHER
TROUGH/COOL FRONT DROPS INTO THE CWA THIS AFTERNOON. BEHIND THE
FRONT...850MB WINDS INCREASE TO 50KTS OVER WESTERN ND/FAR
NORTHWEST SD. MIXING IS A QUESTION...BUT WITH HIGHS IN THE MID 40S
MIXING SHOULD COMMENCE IN THE FAR NORTH. NAM 2M TEMPERATURE TOO
COLD AND THUS KEEPS TOO MUCH OF AN INVERSION IN FORECAST
SOUNDINGS. GFS LOOKS MORE REASONABLE WITH MIXING POTENTIAL AND
THUS WIND SPEEDS WEAK COLD AIR ADVECTION ALONG WITH WELL-DEFINED
SUBSIDENCE WILL ALSO ENCOURAGE MIXING. WILL HOIST WIND HEADLINES
FOR FAR NORTHWESTERN SD WITH MORNING PACKAGE. IN THE FAR
NORTH...COULD BE A BIT OF -SN/ZR THIS MORNING AND -RA THIS
AFTERNOON. TEMPERATURES WILL BE NEAR GUIDANCE.
TONIGHT...GRADIENT STILL DECENT...BUT AS NOCTURNAL INVERSION SETS
UP WINDS SHOULD SLOWLY SUBSIDE.
WEDNESDAY/THURSDAY...NORTHWEST FLOW ALOFT IS ESTABLISHED WITH A
SERIES OF FAST MOVING WAVES BRINGING BOUTS OF FRONTOGENESIS/WEAK
FORCING. MOISTURE WILL BE SCANT INITIALLY...BUT LOOKS A BIT BETTER
FOR THURSDAY NIGHT WITH FAVORABLE JET DYNAMICS/STABILITY PROFILES.
WILL FOCUS HIGHS POPS FOR THURSDAY NIGHT.
EXTENDED...STRONG UPPER RIDGING WILL BUILD FOR THE WEEKEND BRINGING
DRY WEATHER AND NEAR TO SLIGHTLY ABOVE AVERAGE TEMPERATURES. MODELS
ARE SHOWING A SHORTWAVE TROUGH CROSSING THE REGION MONDAY PERHAPS
BRINGING RAIN/SNOW SHOWERS...AND A SERIES OF WAVES TUESDAY. FOR
MONDAY WILL EXPAND SLIGHT CHANCE POPS TO COVER MORE OF THE
AREA...BUT ON TUESDAY MODELS DISAGREE MORE ON THE TRACK OF THE
WAVES. THUS WILL KEEP POPS OUT FOR THE END OF THE LONG TERM.
TEMPERATURES ARE EXPECTED TO BE SLIGHTLY ABOVE AVERAGE MONDAY AND
TUESDAY.
&&
.AVIATION...12Z TAFS
VFR CONDITIONS EXPECTED THROUGH THURSDAY MORNING. BREEZY SOUTHWEST
WINDS WILL CONTINUE THROUGH THE DAY ACROSS PORTIONS OF NORTHEAST
WYOMING AND THE NORTHERN/NORTHEASTERN BLACK HILLS. WINDS THIS
AFTERNOON WILL BECOME GUSTY ACROSS THE SOUTH DAKOTA PLAINS...WITH
VERY STRONG WINDS EXPECTED OVER NORTHWEST SOUTH DAKOTA. WINDS WILL
THEN GRADUALLY DECREASE THROUGH THE EVENING AND OVERNIGHT HOURS
TONIGHT.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST THIS EVENING
FOR BUTTE-NORTHERN MEADE CO PLAINS-PERKINS-ZIEBACH.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 PM MST THIS
EVENING FOR HARDING.
WY...NONE.
&&
SHORT TERM...HELGESON
LONG TERM....CALDERON
AVIATION...CALDERONHazardous weather outlook, Jan 24, 5:23 AM MST, 22 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 523 AM MST TUE JAN 24 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 523 AM MST (623 AM CST) TUE JAN 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN INCH OR TWO OF SNOW WILL FALL OVER THE NORTHERN BLACK HILLS THIS MORNING. AROUND OF INCH OF SNOW WILL FALL ACROSS PORTIONS OF WESTERN SOUTH DAKOTA AND FAR NORTHEASTERN WYOMING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 3:29 AM MST | Wind Advisory | UNR | Butte, Meade, Perkins, Ziebach | 18 hr |
Nearby
High Wind Warnings in South Dakota, 2012Every high wind warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.